Transient visual loss after amyl Isobutyl nitrite abuse

Alfrede Pece, Fabio Patelli, Paolo Milani, Luisa Pierro

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Purpose. To report retinal alterations after Isobutyl nitrite (popper) inhalation. Methods. Case Report. Results. A 30-year-old man presented a sudden visual decrease following the use of Isobutyl nitrite (popper) while he was at a discotheque. His visual acuity (VA) was 20/50 in the right eye (RE) and 20/63 in the left eye (LE). Ophthalmoscopy revealed symmetric alteration of the foveal reflex with a small yellowish-white spot in the foveal area, much more evident in the RE. Fluorescein angiography and OCT were normal. Visual field showed a mild reduction of central differential light sensitivity. A progressive recovery was noted and at one month's follow-up VA was 20/25 in OU with very faint yellowish-white spots. Conclusions. The inhalation of drugs as "popper" may cause a visual loss by unclear mechanisms. Isobutyl nitrite is a popular drug used above all among homosexuals because of its property of myorelaxation.1,2 This facilitates increases sexual pleasure and has aphrodisiac effects. Usually the drug, known as a "popper," is taken by inhalation and very rarely causes serious systemic side effects3 and no retinal complications have ever been reported. We describe a case of bilateral sudden visual loss after inhalation of "popper.".

Original languageEnglish
Pages (from-to)105-106
Number of pages2
JournalSeminars in Ophthalmology
Volume19
Issue number3-4
DOIs
Publication statusPublished - Sep 2004

Fingerprint

Amyl Nitrite
Inhalation
Dental Caries
Visual Acuity
Aphrodisiacs
Inhalation Administration
Ophthalmoscopy
Photophobia
Pleasure
Fluorescein Angiography
Visual Fields
Pharmaceutical Preparations
Reflex
isobutyl nitrite

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Transient visual loss after amyl Isobutyl nitrite abuse. / Pece, Alfrede; Patelli, Fabio; Milani, Paolo; Pierro, Luisa.

In: Seminars in Ophthalmology, Vol. 19, No. 3-4, 09.2004, p. 105-106.

Research output: Contribution to journalArticle

Pece, Alfrede ; Patelli, Fabio ; Milani, Paolo ; Pierro, Luisa. / Transient visual loss after amyl Isobutyl nitrite abuse. In: Seminars in Ophthalmology. 2004 ; Vol. 19, No. 3-4. pp. 105-106.
@article{ceda63cab95845d88e68423d24fd7cd6,
title = "Transient visual loss after amyl Isobutyl nitrite abuse",
abstract = "Purpose. To report retinal alterations after Isobutyl nitrite (popper) inhalation. Methods. Case Report. Results. A 30-year-old man presented a sudden visual decrease following the use of Isobutyl nitrite (popper) while he was at a discotheque. His visual acuity (VA) was 20/50 in the right eye (RE) and 20/63 in the left eye (LE). Ophthalmoscopy revealed symmetric alteration of the foveal reflex with a small yellowish-white spot in the foveal area, much more evident in the RE. Fluorescein angiography and OCT were normal. Visual field showed a mild reduction of central differential light sensitivity. A progressive recovery was noted and at one month's follow-up VA was 20/25 in OU with very faint yellowish-white spots. Conclusions. The inhalation of drugs as {"}popper{"} may cause a visual loss by unclear mechanisms. Isobutyl nitrite is a popular drug used above all among homosexuals because of its property of myorelaxation.1,2 This facilitates increases sexual pleasure and has aphrodisiac effects. Usually the drug, known as a {"}popper,{"} is taken by inhalation and very rarely causes serious systemic side effects3 and no retinal complications have ever been reported. We describe a case of bilateral sudden visual loss after inhalation of {"}popper.{"}.",
author = "Alfrede Pece and Fabio Patelli and Paolo Milani and Luisa Pierro",
year = "2004",
month = "9",
doi = "10.1080/08820530490882292",
language = "English",
volume = "19",
pages = "105--106",
journal = "Seminars in Ophthalmology",
issn = "0882-0538",
publisher = "Informa Healthcare",
number = "3-4",

}

TY - JOUR

T1 - Transient visual loss after amyl Isobutyl nitrite abuse

AU - Pece, Alfrede

AU - Patelli, Fabio

AU - Milani, Paolo

AU - Pierro, Luisa

PY - 2004/9

Y1 - 2004/9

N2 - Purpose. To report retinal alterations after Isobutyl nitrite (popper) inhalation. Methods. Case Report. Results. A 30-year-old man presented a sudden visual decrease following the use of Isobutyl nitrite (popper) while he was at a discotheque. His visual acuity (VA) was 20/50 in the right eye (RE) and 20/63 in the left eye (LE). Ophthalmoscopy revealed symmetric alteration of the foveal reflex with a small yellowish-white spot in the foveal area, much more evident in the RE. Fluorescein angiography and OCT were normal. Visual field showed a mild reduction of central differential light sensitivity. A progressive recovery was noted and at one month's follow-up VA was 20/25 in OU with very faint yellowish-white spots. Conclusions. The inhalation of drugs as "popper" may cause a visual loss by unclear mechanisms. Isobutyl nitrite is a popular drug used above all among homosexuals because of its property of myorelaxation.1,2 This facilitates increases sexual pleasure and has aphrodisiac effects. Usually the drug, known as a "popper," is taken by inhalation and very rarely causes serious systemic side effects3 and no retinal complications have ever been reported. We describe a case of bilateral sudden visual loss after inhalation of "popper.".

AB - Purpose. To report retinal alterations after Isobutyl nitrite (popper) inhalation. Methods. Case Report. Results. A 30-year-old man presented a sudden visual decrease following the use of Isobutyl nitrite (popper) while he was at a discotheque. His visual acuity (VA) was 20/50 in the right eye (RE) and 20/63 in the left eye (LE). Ophthalmoscopy revealed symmetric alteration of the foveal reflex with a small yellowish-white spot in the foveal area, much more evident in the RE. Fluorescein angiography and OCT were normal. Visual field showed a mild reduction of central differential light sensitivity. A progressive recovery was noted and at one month's follow-up VA was 20/25 in OU with very faint yellowish-white spots. Conclusions. The inhalation of drugs as "popper" may cause a visual loss by unclear mechanisms. Isobutyl nitrite is a popular drug used above all among homosexuals because of its property of myorelaxation.1,2 This facilitates increases sexual pleasure and has aphrodisiac effects. Usually the drug, known as a "popper," is taken by inhalation and very rarely causes serious systemic side effects3 and no retinal complications have ever been reported. We describe a case of bilateral sudden visual loss after inhalation of "popper.".

UR - http://www.scopus.com/inward/record.url?scp=11844298953&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=11844298953&partnerID=8YFLogxK

U2 - 10.1080/08820530490882292

DO - 10.1080/08820530490882292

M3 - Article

C2 - 15590547

AN - SCOPUS:11844298953

VL - 19

SP - 105

EP - 106

JO - Seminars in Ophthalmology

JF - Seminars in Ophthalmology

SN - 0882-0538

IS - 3-4

ER -